Alert archive / Iowa / Tornado Warnings in 2018
Tornado Warning 43, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Oct 9, 2018, 4:03 PM CDT for Iowa County, Keokuk County, Washington County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2018, 4:03 PM CDT (21:03 UTC)
- Expired
- Oct 9, 2018, 4:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Iowa County, IA, Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 1:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
827
WFUS53 KDVN 092103
TORDVN
IAC095-107-183-092130-
/O.NEW.KDVN.TO.W.0043.181009T2103Z-181009T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
403 PM CDT TUE OCT 9 2018
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Northeastern Keokuk County in southeastern Iowa...
Northwestern Washington County in southeastern Iowa...
Southeastern Iowa County in east central Iowa...
* Until 430 PM CDT.
* At 403 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Harper, or 10 miles east of Sigourney, moving
north at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Kinross around 410 PM CDT.
Parnell around 425 PM CDT.
Williamsburg around 430 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Holbrook and Keota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4167 9206 4166 9183 4130 9195 4134 9207
TIME...MOT...LOC 2103Z 194DEG 35KT 4137 9201
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Wolf2 follow-up statements
775
WWUS53 KDVN 092124
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
424 PM CDT TUE OCT 9 2018
IAC183-092133-
/O.CAN.KDVN.TO.W.0043.000000T0000Z-181009T2130Z/
Washington IA-
424 PM CDT TUE OCT 9 2018
...THE TORNADO WARNING FOR NORTHWESTERN WASHINGTON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
and east central Iowa.
LAT...LON 4167 9206 4166 9183 4165 9183 4151 9190
4151 9195 4143 9195 4142 9202
TIME...MOT...LOC 2123Z 188DEG 17KT 4149 9197
$$
IAC095-107-092130-
/O.CON.KDVN.TO.W.0043.000000T0000Z-181009T2130Z/
Keokuk IA-Iowa IA-
424 PM CDT TUE OCT 9 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHEASTERN KEOKUK AND SOUTHEASTERN IOWA COUNTIES...
At 423 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Kinross, or 16 miles northeast of Sigourney, moving
north at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Keokuk and southeastern Iowa Counties, including the
following locations... Holbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4167 9206 4166 9183 4165 9183 4151 9190
4151 9195 4143 9195 4142 9202
TIME...MOT...LOC 2123Z 188DEG 17KT 4149 9197
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Wolf962
WWUS53 KDVN 092136
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
436 PM CDT TUE OCT 9 2018
IAC095-107-092144-
/O.EXP.KDVN.TO.W.0043.000000T0000Z-181009T2130Z/
Keokuk IA-Iowa IA-
436 PM CDT TUE OCT 9 2018
...THE TORNADO WARNING FOR NORTHEASTERN KEOKUK AND SOUTHEASTERN IOWA
COUNTIES HAS EXPIRED...
The tornadic thunderstorm which prompted the warning has moved out
of Keokuk County and been replaced with a tornado warning for parts
of Iowa and Johnson counties.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
and east central Iowa.
LAT...LON 4167 9206 4166 9183 4165 9183 4151 9190
4151 9195 4143 9195 4142 9202
TIME...MOT...LOC 2134Z 194DEG 35KT 4158 9194
$$
WolfWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:43 PM CDT, 20 minutes earlier.
Area forecast discussion, Oct 9, 3:43 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
343 PM CDT Tue Oct 9 2018
.SYNOPSIS...
Issued at 330 PM CDT Tue Oct 9 2018
Latest sfc analysis was indicating quasi-stationary front off to the
north and west, bi-secting the state of IA from NE-to-SW. Some sign
of a subtle sfc wave on this feature currently acrs central IA, but
the main low is currently acrs east central KS. With lee side
southeast LLVL flow, 0-3 KM SRH's, moist profiles(low LCL's) and
CAPEs, this is what is driving the current tornado threat acrs areas
mainly along and west of the MS RVR. The main front lifts out late
tonight and Wed morning with more widespread rains and the prime
flash flood threat, then the cool down will be on for the end of the
week. Will have to watch for a cool season type lighter rain event
sometime over the weekend, as well as some frost windows.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 330 PM CDT Tue Oct 9 2018
Tonight...As mentioned above, the area is prime for sctrd rather
small individual supercells with rotation this evening, possibly
east of the ongoing tornado watch area. Localized damaging wind
possible too. As storms hit rain-sensitive areas, there may be the
need for an evening flash flood warning. Then as a shortwave
embedded in southwesterlies ejects out northeastward, and the main
sfc low treks toward north central IA by midnight or 2 AM, expect an
increase in shower/storm cluster coverage streaming up from the
south/southwest up acrs the CWA, becoming more widespread after
Midnight. Current indications suggest the heaviest rain may fall
along a tier or two of counties along and west of the MS RVR, on
eastward into IL late tonight and Wed morning. This activity fed by
ongoing unseasonably high warm moist conveyor of 1.6 to 1.9 inch
precipital waters by a SSW 30-40+ KT LLJ. Still see widespread 1-2
inch rainfall amounts by late Wed morning, with localized strips of
higher amounts possibly up to 3-4 inches, if showers/storms can
stream up acrs the same areas for a period. But late night frontal
placement and convergent forcing suggests the higher rainfall
amounts may fall out from south-to-north up the MS RVR valley. With
such saturated grounds, see the scenario where several multi county
flash flood warnings need to be issued later tonight into Wed
morning. Although the flooding will become the primary concern after
midnight and the evening severe threat, there may still be an
isolated severe storm threat or even a isolated tornado threat well
into the late night.
Wednesday...Water and storm trouble should linger through late
morning, then expected FROPA acrs the MS RVR by midday or early
afternoon should lead to the end of the shower progression. Will
still have to watch for strong storms to flare up along the front
through at least midday as they exit the eastern border of the CWA.
Post-frontal in-sweeping cool temp regime to make for falling
afternoon temps west of the MS RVR. All in all, of course will keep
the flash flood watches going through 18z Wed with expected flooding
later tonight/Wed morning, with ongoing severe storm threat really
aggravating the situation.
.LONG TERM...(Wednesday Night through next Tuesday)
ISSUED AT 330 PM CDT Tue Oct 9 2018
Sharp change to November-like weather is the main story for the long
term. The season's first widespread first heavy frost appears to be
setting up for Thu and possibly Fri night as well, when lows across
the north may drop below freezing.
Wednesday night...Brisk west to northwest winds and strong cold air
advection will pull in temperatures in the 40s, then mid 30s to
around 40 for lows by sunrise Thursday. The likelihood of lingering
cloud cover and sufficient winds will prevent the threat for frost
or near freezing temperatures as temperatures drop below zero
celsius at 850 mb. Highs Thu will likely only reach the 40s north to
lower 50s south.
High pressure that follows will provide clearing skies and light
winds for Thursday night. Have introduced widespread frost north and
patchy frost in the south for late night/early Friday morning with
lows in the 30s. Even colder temperatures spill in Friday into
Friday night with daytime temperatures limited to the 40s, then
overnight lows in the 30s and possibly around freezing north. Much
of this is dependent on possible cloud cover and the timing/strength
of an incoming shortwave. Will again mention frost, but confidence
of frost formation is low, but there is a good potential for
freezing temperatures in the north.
Over the weekend, forecast confidence is low with a shortwave and
cold frontal passage due to poor model agreement. For now, will
maintain chances for a cold rain as temperatures only reach the 50s
with lows in the 30s to lower 40s. Depending on the timing and how
the system exits, conditions may even support snow flakes by late
Sunday night into Monday morning.
Cold and mainly dry weather lingers into early next week with
temperatures sufficiently cold enough again for frost Monday night,
then slightly warmer temperatures going into Tuesday as surface
winds turn southerly ahead of the next cold front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1225 PM CDT Tue Oct 9 2018
Showers and thunderstorms will move across the TAF sites late this
afternoon into this evening with MVFR conditions expected and the
potential for IFR conditions under any heavier rain. A few storms
may be severe mainly west of the Mississippi River with damaging
winds and an isolated tornado cannot be ruled out.
&&
.HYDROLOGY...
Issued at 224 PM CDT Tue Oct 9 2018
Main point...one more round of heavy rain is expected tonight
into Wednesday. A broad swath of 1 to 2 inches of rain, with
locally higher amounts, is expected from central Iowa into
southeast Minnesota and Wisconsin. Soils generally north of I-80
and especially across Minnesota and Wisconsin are saturated so any
additional rainfall will rapidly run off into area waterways.
After sunset Wednesday, the overall weather pattern will change.
Rain will still be possible over next weekend but amounts will be
much lighter than what has been seen over the past 10 days.
As a result of the forecast heavy rainfall, new river flood
warnings were issued today for parts of the Cedar, Maquoketa, Mississippi,
and Wapsipinicon rivers.
Mississippi River...
The new forecasts for the Mississippi river show rises occurring
all the way through October 16th. With more heavy rain expected
across Minnesota and Wisconsin, crests on the Mississippi river
will occur October 17th through the 24th. Confidence is high that
moderate to major flooding will be seen from LD 14 at Le Claire,
IA down through Gregory Landing, MO. North of LD 14, minor to
moderate flooding is expected.
Iowa Tributary rivers...
Routed water is already moving downstream through the basins.
With the addition of heavy rainfall through sunset Wednesday,
confidence is high that moderate to major flooding will continue
along the Cedar, English, Iowa, North Skunk, Skunk, and
Wapsipinicon rivers.
From Columbus Junction down to the mouth of the Iowa river, the
Cedar river will be providing a majority of routed flow that will
result in moderate to major flooding.
At Iowa City, runoff from creeks and streams below Coralville from
the next round of heavy rain and increased releases from
Coralville dam will push the Iowa river close to 23 feet by the
weekend.
Pecatonica and Rock rivers...
The heaviest rainfall is not expected to occur in the Pecatonica
and Rock river basins through sunset Wednesday. Thus current river
forecasts are based on routed flow and predicted rainfall.
Confidence remains high that moderate flooding will be seen on
the Pecatonica river and major flooding from Joslin to the
Mississippi. As the Mississippi continues to rise, the rate of
fall on the Rock river is likely to slow down and thus prolong the
flooding.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from 1 AM CDT Wednesday through Wednesday
afternoon for Clinton-Jackson-Scott.
Flash Flood Watch from 7 PM CDT this evening through Wednesday
afternoon for Des Moines-Henry IA-Lee-Louisa-Muscatine-Van
Buren.
Flash Flood Watch through Wednesday afternoon for Benton-
Buchanan-Cedar-Delaware-Dubuque-Iowa-Jefferson-Johnson-
Jones-Keokuk-Linn-Washington.
IL...Flash Flood Watch from 1 AM CDT Wednesday through Wednesday
afternoon for Bureau-Carroll-Hancock-Henderson-Henry IL-Jo
Daviess-McDonough-Mercer-Putnam-Rock Island-Stephenson-
Warren-Whiteside.
MO...Flash Flood Watch from 7 PM CDT this evening through Wednesday
afternoon for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Sheets
AVIATION...JRW
HYDROLOGY...08Hazardous weather outlook, Oct 9, 10:20 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1020 AM CDT Tue Oct 9 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101530- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1020 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Severe weather is possible between 5 pm and 2 am, as a strong cold front approaches the area. The primary threats are damaging winds, flash flooding, and tornadoes. A flash flood watch is in effect for much of eastern Iowa through this evening and over the entire outlook area for late tonight through early Wednesday morning. Area rivers are experiencing Moderate to Major flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated severe storms are possible Wednesday over northern Illinois as the cold front moves through. The primary threats are damaging winds and flash flooding. Much colder weather will move into the area late this week into the weekend. Widespread frost is likely Thursday night into Friday morning, and again Friday night especially north of Interstate 80. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight. DLS
In the hours before
Local storm report, Oct 9, 3:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TORNADO BLAIRSTOWN 41.90N 92.08W
10/09/2018 BENTON IA BROADCAST MEDIA
BRIEF TOUCH DOWN NEAR BLARSTOWN. TIME
ESTIMATED.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:45 PM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Linn | 90 min |
| Oct 8, 8:20 PM CDT | Tornado Warning | DVN | Keokuk | 29 min |
| Oct 8, 9:23 PM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 82 min |
| Oct 8, 10:29 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 46 min |
| Oct 9, 2:27 AM CDT | Special Weather Statement | DVN | Benton, Buchanan | 63 min |
| Oct 9, 3:42 AM CDT | Flash Flood Watch | DVN | Clinton, Des Moines, Henry, Jackson, Lee, Louisa and 3 more | 33 hr |
| Oct 9, 11:23 AM CDT | River Flood Warning | DVN | Buchanan, Linn | 5 days |
| Oct 9, 11:26 AM CDT | River Flood Warning | DVN | Delaware, Jones | 3 days |
| Oct 9, 12:45 PM CDT | River Flood Warning | DVN | Dubuque, Jackson | 6 days |
| Oct 9, 1:31 PM CDT | River Flood Warning | DVN | Dubuque | 16 days |
| Oct 9, 2:12 PM CDT | Tornado Warning | DVN | Dubuque | 48 min |
| Oct 9, 3:06 PM CDT | Tornado Warning | DVN | Benton, Iowa | 39 min |
| Oct 9, 3:09 PM CDT | Tornado Warning | DVN | Delaware | 51 min |
| Oct 9, 3:38 PM CDT | Tornado Warning | DVN | Benton, Iowa | 52 min |
| Oct 9, 4:31 PM CDT | Tornado Warning | DVN | Iowa, Johnson | 44 min |
| Oct 9, 5:14 PM CDT | Tornado Warning | DVN | Benton, Iowa, Johnson, Linn | 46 min |
| Oct 9, 5:51 PM CDT | Tornado Warning | DVN | Linn | 24 min |
Nearby
Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.